Hail, Trego
- When
- August 3, 7:30 PM CST to 7:40 PM CST
- Where
- Trego County, 4.45 mi SSW of Wakeeney
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.960, -99.910
Thunderstorms developed along an old outflow boundary during the evening and a few became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed along an old outflow boundary during the evening and a few became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 2:46 PM CST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT TUE AUG 3 2010 .DISCUSSION... DAYS 1-2... A WEAK JET STREAM WAS MOVING OUT OF COLORADO INTO WESTERN KANSAS THIS AFTERNOON. AN OUTFLOW BOUNDARY FROM LAST NIGHT'S CONVECTION WAS SITUATED OVER SOUTHERN KANSAS LATE THIS AFTERNOON. TOWERING CUMULUS WERE DEVELOPING ALONG THIS BOUNDARY AS OF 3 PM OVER FAR SOUTHWEST KS. THIS BOUNDARY SHOULD FINALLY LOSE DEFINITION THIS EVENING AND REDEVELOP FURTHER NORTH. HIGH BASED THUNDERSTORMS WERE TRYING TO INITIATE OVER SOUTHEAST COLORADO THIS AFTERNOON. THE MODELS MOVE A CLUSTER OF STORMS ACROSS WESTERN AND NORTHERN KANSAS TONIGHT WITH THE NAM BEING FURTHER SOUTH INTO OUR FCST AREA. SINCE THE GFS DIDN'T RESOLVE THE OUTFLOW BOUNDARY, OPTED TO NOT GO WITH THIS MODEL FOR STORM CLUSTER LOCATION. THE NAM INITIALIZED BETTER, ALBEIT NOT PERFECT, SO THIS FCST IS BASED MORE OFF THE NAM SOLUTION. AS UPPER TROUGHING PROGRESSES INTO THE UPPER MIDWEST ON WEDNESDAY, THE SFC FRONT SHOULD PROGRESS BACK INTO SOUTHWEST KS ALONG WITH ADDITIONAL CHANCES FOR STORMS. THE BEST CHANCE OF AFTERNOON STORMS MAY BE ALONG THE BOUNDARY FROM DDC SOUTHWARD. OUR FCST AREA WILL BE IN THE RIGHT EXIT REGION OF ANOTHER WEAK JET STREAK BY WEDNESDAY NIGHT AND STORM CHANCES LOOK A LITTLE BETTER FOR THIS PERIOD, ESPECIALLY CLOSE TO THE FRONTAL BOUNDARY IN OUR SOUTHERN COUNTIES. TEMPERATURES WILL BE COOLER BEHIND THE FRONT ON WEDNESDAY IN OUR NORTHERN COUNTIES BUT STILL VERY HOT ALONG THE OKLAHOMA STATE LINE. THE EFFECTIVE SFC BOUNDARY SHOULD BE JUST TO OUR SOUTH ON THURSDAY WITH MOISTURE POOLING NORTH OF THE BOUNDARY. THIS COULD SET THE STAGE FOR MCS ACTIVITY THURSDAY NIGHT. ANY STORMS THAT DEVELOP ON THE HIGH PLAINS TO OUR WEST COULD VERY WELL PROGRESS INTO WESTERN KS GIVEN THE INCREASING ZONAL MID LEVEL FLOW. DAYS 3-7... THE BEST CHANCE AT ANY DECENT PRECIPITATION WILL COME EARLY IN THE MEDIUM RANGE...THURSDAY NIGHT INTO EARLY FRIDAY...AS WARM ADVECTION WILL INCREASE WITH THE FRONT LIFTING BACK TO THE NORTH IN RESPONSE TO INCREASING SOUTHWESTERLY MOMENTUM ACROSS THE CENTRAL/NORTHERN ROCKIES. H8-7 WARM ADVECTION AND FRONTOGENESIS IS SUGGESTED BY THE DETERMINISTIC GFS AND ECMWF MODELS TO BE BEST DURING THE OVERNIGHT HOURS THURSDAY NIGHT INTO EARLY FRIDAY WITH BOTH MODELS SHOWING A FAIR AMOUNT OF CONVECTIVE QPF AS A RESULT WITH CHANCE POPS (30 PERCENT) ACROSS MUCH OF THE CWA IN THE FORECAST. BEGINNING FRIDAY...PRECIPITATION CHANCES WILL DIMINISH GREATLY AS LOW LEVEL FRONTOGENESIS BECOMES REFOCUSED ACROSS THE NORTHERN PLAINS IN RESPONSE TO THE NEXT PACIFIC JET CORE COMING OUT OF THE ROCKIES. H5 ANTICYCLONE CENTER WILL BECOME BETTER DEFINED BY THE WEEKEND OVER OKLAHOMA. INCREASING LOW LEVEL THICKNESS/THERMAL FIELDS WILL ONCE AGAIN SUPPORT DAILY HIGH TEMPERATURES IN EXCESS OF 100 DEGREES ACROSS MUCH OF THE DDC FA STARTING SATURDAY. THIS WAS ALREADY IN THE FORECAST FOR THE MOST PART ACROSS MUCH OF THE DDC FA...AND HAVE EXTENDED THIS INTO THE NEW "DAY 7" NEXT TUESDAY. THE MEDIUM RANGE KINEMATIC AND MASS FIELDS OFF THE GFS AND ECMWF DO NOT INSPIRE MUCH HOPE AT ALL (AT LEAST THROUGH ABOUT 12 AUGUST) AS FAR AS A COOL DOWN WITH A FRONT TO RELIEVE THE REGION OF THIS PERSISTENT HEAT. && .AVIATION... THERE IS A SMALL PROBABILITY OF ISOLATED THUNDERSTORMS AFFECTING KDDC, KGCK, KHYS THIS EVENING AND WILL KEEP THE FORECAST OF CB IN THE TAF. THE BEST CHANCE FOR ORGANIZED THUNDERSTORM ACTIVITY WILL BE ACROSS NORTHWEST KANSAS...PERHAPS AFFECTING KHYS LATE IN THE EVENING. OTHERWISE, VFR CONDITIONS WILL CONTINUE TO PREVAIL THROUGH 18Z WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 96 67 89 / 20 20 30 20 GCK 71 91 66 87 / 30 20 40 20 EHA 71 95 66 86 / 20 20 30 20 LBL 71 99 67 89 / 20 20 30 20 HYS 70 90 67 88 / 50 30 30 20 P28 73 105 72 92 / 10 20 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ065-066-079>081- 088>090. && FN24/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1052 AM CDT TUE AUG 3 2010 KSZ030-031-043>046-061>066-074>081-084>090-041200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1052 AM CDT TUE AUG 3 2010 /952 AM MDT TUE AUG 3 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ONE OR TWO OF THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS UP TO 60 MPH. IT IS UNCLEAR EXACTLY WHERE THE STORMS WILL INITIATE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AFTERNOON INTO THURSDAY NIGHT. THE STORMS WEDNESDAY AFTERNOON COULD BE SEVERE AGAIN WITH HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH. THE BEST CHANCE OF STORMS IS SOUTH OF A LINE FROM PRATT TO LIBERAL INCLUDING ASHLAND AND MEDICINE LODGE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
610 PM CDT TUE AUG 3 2010
KSZ046-032345-
RUSH-
610 PM CDT TUE AUG 3 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSH COUNTY...
AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF ALBERT...OR 8 MILES SOUTHEAST OF
SHAFFER...MOVING NORTHEAST AT 10 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM AS WELL AS 50 MPH
THUNDERTORM WIND GUSTS.
LAT...LON 3845 9903 3835 9903 3835 9904 3835 9908
3838 9912
TIME...MOT...LOC 2310Z 237DEG 10KT 3837 9899
RUSSELLThe Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259086, 259085, 259088.